Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 160, NWS Nashville, TN

June 14, 1998Dickson County, Humphreys County, Tennessee

NWS Nashville, TN issued this tornado warning at Jun 14, 1998, 8:56 PM CDT for Dickson County, Humphreys County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1998, 8:56 PM CDT (01:56 UTC)
Expired
Jun 14, 1998, 9:30 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Dickson County, TN, Humphreys County, TN

What was reported inside it

TimeReportWhereRemark
Jun 14, 9:00 PM CDTThunderstorm Wind 50North Portion, TNMeriwether Lewis Electric Coop reported trees and power lines down across the northern part of the county especially north of Waverly.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3344 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3344 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
11.0
Supercell composite
67.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 150156 RRA
TORBNA
TNC043-085-150230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DICKSON COUNTY IN MIDDLE TENNESSEE
  EASTERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE

* UNTIL 930 PM CDT

* AT 855 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 8 MILES NORTHEAST OF WAVERLY OR 3 MILES NORTHWEST OF
  MCEWEN MOVING EAST AT 35 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  RUSKIN AT 900 PM CDT
  TENNESSEE CITY AT 905 PM CDT
  SYLVIA AT 910 PM CDT
  POND  AT 910 PM CDT
  DICKSON AT 915 PM CDT
  CHARLOTTE AT 920 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

SW/DM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 14, 7:35 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 14, 7:35 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT SUN JUN 14 1998

00Z BNA SNDG REVEALS VERY UNSTBL AMS OVR RGN. WHEN INPUTING OBSERVED
STORM MOTION...S.R. HELICITY INCREASES TO ABT 450 M2/S2. NEEDLESS TO
SAY SCT SUPERCELLS OVR WRN TN/WRN KY/NE AR SHOULD CONT TO MOV TWD
MOIST UNSTBL AMS OVR MID TN. APPRS HIGHEST THREAT FOR TORNADIC TSTMS WL
BE OVR NW MID TN INCLUDING CITIES OF DOVER...WAVERLY...CAMDEN AND
CLARKSVILLE.

WHILE NOT EVIDENT ATTM...COULD SEE CELLS MERGE INTO A LINE TWDS 05Z AND
BRING HEAVY RAIN/DAMAGING WIND THREAT TO ERN MID TN. SEE LTL REASON TO
ALTER CURRENT FCST FOR OVRNIGHT HRS XPCT MAYBE TO DECREASE POP AFT 05Z
FOR WRN MID COUNTIES.
09

In the hours before

Special weather statement, Jun 14, 3:06 PM CDT, 5 hours 50 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT SUN JUN 14 1998

SEVERE THUNDERSTORM WATCH 576 THAT WAS IN EFFECT FOR SECTIONS OF
EASTERN MIDDLE TENNESSEE HAS EXPIRED. HOWEVER THE THREAT OF SEVERE
WEATHER IS NOT OVER. A LARGE PART OF TENNESSEE IS UNDER A HIGH
RISK FOR SEVERE WEATHER THROUGH MUCH OF THE EVENING HOURS. THE
POTENTIAL IS QUITE HIGH FOR SEVERE THUNDERSTORMS CONTAINING VERY
DAMAGING WINDS AND POSSIBLY A FEW TORNADOES.

RESIDENTS OF MIDDLE TENNESSEE ARE ENCOURAGED TO STAY TUNED TO A
RELIABLE SOURCE OF WEATHER INFORMATION SUCH AS NOAA WEATHER RADIO
FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WATCHES AND
WARNINGS.
Special weather statement, Jun 14, 3:06 PM CDT, 5 hours 50 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT SUN JUN 14 1998

SEVERE THUNDERSTORM WATCH 576 THAT WAS IN EFFECT FOR SECTIONS OF
EASTERN MIDDLE TENNESSEE HAS EXPIRED. HOWEVER THE THREAT OF SEVERE
WEATHER IS NOT OVER. A LARGE PART OF TENNESSEE IS UNDER A HIGH
RISK FOR SEVERE WEATHER THROUGH MUCH OF THE EVENING HOURS. THE
POTENTIAL IS QUITE HIGH FOR SEVERE THUNDERSTORMS CONTAINING VERY
DAMAGING WINDS AND POSSIBLY A FEW TORNADOES.

RESIDENTS OF MIDDLE TENNESSEE ARE ENCOURAGED TO STAY TUNED TO A
RELIABLE SOURCE OF WEATHER INFORMATION SUCH AS NOAA WEATHER RADIO
FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WATCHES AND
WARNINGS.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:39 PM CDTSevere Thunderstorm WarningOHXBenton61 min
Jun 14, 8:36 PM CDTSevere Thunderstorm WarningOHXHumphreys49 min
Jun 14, 8:46 PM CDTTornado WarningOHXBenton49 min
Jun 14, 9:07 PM CDTTornado WarningOHXHumphreys48 min
Jun 14, 9:30 PM CDTFlash Flood WarningOHXBenton, Dickson, Houston, Humphreys3 hr
Jun 14, 9:31 PM CDTSevere Thunderstorm WarningOHXCheatham49 min
Jun 14, 9:38 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys47 min
Jun 14, 9:47 PM CDTTornado WarningOHXCheatham33 min
Jun 14, 10:01 PM CDTSevere Thunderstorm WarningOHXDavidson64 min
Jun 14, 10:11 PM CDTTornado WarningOHXDickson, Hickman64 min
Jun 14, 10:15 PM CDTTornado WarningOHXDavidson50 min
Jun 14, 10:27 PM CDTSevere Thunderstorm WarningOHXWilson63 min
Jun 14, 10:29 PM CDTSevere Thunderstorm WarningOHXWilliamson66 min
Jun 14, 10:55 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale50 min
Jun 14, 11:17 PM CDTSevere Thunderstorm WarningOHXJackson48 min
Jun 14, 11:33 PM CDTTornado WarningOHXPutnam62 min
Jun 14, 11:52 PM CDTFlash Flood WarningOHXWilliamson2 hr
Jun 15, 12:13 AM CDTSevere Thunderstorm WarningOHXWhite62 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.